Alert archive / Iowa / Wind Chill Advisories in 2023
Wind Chill Advisory 2, NWS La Crosse, WI
NWS La Crosse, WI issued this wind chill advisory at Jan 29, 2023, 2:18 PM CST for 7 counties in Wisconsin; 7 counties in Minnesota; 8 counties in Iowa. It took effect at Jan 30, 2023, 2:00 AM CST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 29, 2023, 2:18 PM CST (20:18 UTC)
- In effect from
- Jan 30, 2023, 2:00 AM CST
- Expired
- Jan 30, 2023, 10:00 AM CST
- In force
- 8 hr
- Issued by
- NWS La Crosse, WI
All 22 counties
Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Houston County, MN, Mower County, MN, Olmsted County, MN, Wabasha County, MN, Winona County, MN, Buffalo County, WI, Clark County, WI, Jackson County, WI, La Crosse County, WI, Monroe County, WI, Taylor County, WI, Trempealeau County, WI
The radar
The La Crosse radar (KARX), 47 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.3 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1069 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -72 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
428 WWUS43 KARX 292018 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 218 PM CST Sun Jan 29 2023 MNZ086-087-094-095-WIZ017-029-300430- /O.NEW.KARX.WC.Y.0002.230130T0800Z-230130T1800Z/ Dodge-Olmsted-Mower-Fillmore-Taylor-Clark- Including the cities of Dodge Center, Rochester, Austin, Preston, Medford, and Neillsville 218 PM CST Sun Jan 29 2023 ...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO NOON CST MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 30 below zero. * WHERE...Portions of southeast Minnesota and central and north central Wisconsin. * WHEN...From 2 AM to noon CST Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ008>011-018-019-029-030-MNZ079-088-096-WIZ032>034-041-042- 300430- /O.NEW.KARX.WC.Y.0002.230130T0800Z-230130T1600Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-Jackson- La Crosse-Monroe- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Winona, Caledonia, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, and Tomah 218 PM CST Sun Jan 29 2023 ...WIND CHILL ADVISORY IN EFFECT FROM 2 AM TO 10 AM CST MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Portions of north central and northeast Iowa, southeast Minnesota and west central Wisconsin. * WHEN...From 2 AM to 10 AM CST Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Zapotocny
3 follow-up statements
674 WWUS43 KARX 300359 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 959 PM CST Sun Jan 29 2023 MNZ086-087-094-095-301200- /O.EXT.KARX.WC.Y.0002.230130T0800Z-230130T1600Z/ Dodge-Olmsted-Mower-Fillmore- Including the cities of Dodge Center, Rochester, Austin, and Preston 959 PM CST Sun Jan 29 2023 ...WIND CHILL ADVISORY NOW IN EFFECT FROM 2 AM TO 10 AM CST MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Dodge, Olmsted, Mower and Fillmore Counties. * WHEN...From 2 AM to 10 AM CST Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ WIZ017-029-301200- /O.CON.KARX.WC.Y.0002.230130T0800Z-230130T1800Z/ Taylor-Clark- Including the cities of Medford and Neillsville 959 PM CST Sun Jan 29 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO NOON CST MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Taylor and Clark Counties. * WHEN...From 2 AM to noon CST Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ008>011-018-019-029-030-MNZ079-088-096-WIZ032>034-041-042- 301200- /O.CON.KARX.WC.Y.0002.230130T0800Z-230130T1600Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-Jackson- La Crosse-Monroe- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Winona, Caledonia, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, and Tomah 959 PM CST Sun Jan 29 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT FROM 2 AM TO 10 AM CST MONDAY... * WHAT...Very cold wind chills expected. Wind chills as low as 25 below zero. * WHERE...Portions of north central and northeast Iowa, southeast Minnesota and west central Wisconsin. * WHEN...From 2 AM to 10 AM CST Monday. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$
258 WWUS43 KARX 300824 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 224 AM CST Mon Jan 30 2023 WIZ017-029-301600- /O.EXT.KARX.WC.Y.0002.000000T0000Z-230130T1600Z/ Taylor-Clark- Including the cities of Medford and Neillsville 224 AM CST Mon Jan 30 2023 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills as low as 25 below zero. * WHERE...Taylor and Clark Counties. * WHEN...Until 10 AM CST this morning. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032>034-041- 042-301600- /O.CON.KARX.WC.Y.0002.000000T0000Z-230130T1600Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Buffalo-Trempealeau-Jackson-La Crosse-Monroe- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, and Tomah 224 AM CST Mon Jan 30 2023 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS MORNING... * WHAT...Very cold wind chills as low as 25 below zero. * WHERE...Portions of northeast Iowa, southeast Minnesota and west central Wisconsin. * WHEN...Until 10 AM CST this morning. * IMPACTS...The cold wind chills could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Rieck
511 WWUS43 KARX 301556 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 956 AM CST Mon Jan 30 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041-042-301700- /O.EXP.KARX.WC.Y.0002.000000T0000Z-230130T1600Z/ Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe- Including the cities of Osage, Cresco, Decorah, Waukon, Charles City, New Hampton, Oelwein, Elkader, Wabasha, Dodge Center, Rochester, Winona, Austin, Preston, Caledonia, Medford, Neillsville, Alma, Arcadia, Whitehall, Black River Falls, La Crosse, Sparta, and Tomah 956 AM CST Mon Jan 30 2023 ...WIND CHILL ADVISORY WILL EXPIRE AT 10 AM CST THIS MORNING... Wind chills will continue to slowly improve, therefore the wind chill advisory will be allowed to expire. It will remain quite cold through the day with wind chills in the single digits and teens below zero. $$ Zapotocny
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this wind chill advisory went out at Jan 29, 11:24 AM CST, 2 hours 54 minutes earlier.
Area forecast discussion, Jan 29, 11:24 AM CST, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 1124 AM CST Sun Jan 29 2023 .DISCUSSION...(Today through Saturday) Issued at 215 AM CST Sun Jan 29 2023 Key Messages: - Bitter cold air to end the month with occasional wind chill advisories. - Little to no precipitation through the next week. SNOWFALL ENDING: Passing wave was really without surprises with decent 3 to 7 inch snow across southern half of forecast area Saturday and early this morning. Drier air closer to Interstate 90 really limited northward extent. BELOW NORMAL TEMPERATURES WITH WIND CHILL ADVISORIES: The good news not much in the way of future precipitation through this forecast. The bad news is the bitter cold settling in...albeit sort of expected this time of year. Certainly not record setting but will be looking at various periods where wind chills will drop to 20 below zero or colder leading to advisories. In addition to current advisory in western counties, will be looking at likely another round later tonight into Monday morning with a steady wind and even colder base temperatures. Perhaps even colder readings the following night. Speaking of tonight, looks like short wave trough will be dropping into the northern Great Lakes but deterministic model solutions vary on any precipitation threat. NBM seems to be the outlier bringing a brief band of snow as associated trough passes early Monday. Will have to watch this trend but will keep dry forecast going with minimal impact expected in any case. Mid week will see slight height rises and somewhat of a moderation in temperatures. Northwest flow aloft will become enhanced again late week though as CONUS flow amplifies and another reinforcement of arctic air slides across Great Lakes region. Predictability for following week is very low. Ensembles really struggling with outcomes with varying pattern solutions. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1125 AM CST Sun Jan 29 2023 VFR conditions through the TAF period with mid and high level clouds. A mid-level trough will swing through tonight with re- enforcing cold and flurries possible/ceilings fl050-090. The low levels are on the dry side but will include a mention of flurries in the area. Northwest winds 5 to 12kts with some intermittent gusts. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...Shea AVIATION...Zapotocny
Hazardous weather outlook, Jan 29, 12:11 PM CST, 2 hours 7 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 1211 PM CST Sun Jan 29 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-302215- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 1211 PM CST Sun Jan 29 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa...and southwest into central Wisconsin. .DAY ONE...This Afternoon and Tonight Wind chills -15 to -30 tonight. .DAYS TWO THROUGH SEVEN...Monday through Saturday Bitter cold persists with morning and late night wind chills from -15 to -30 Monday, Tuesday, and Friday. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Zapotocny nofwd
Nearby
Wind Chill Advisories in Iowa, 2023Wind Chill Advisories in Wisconsin, 2023Wind Chill Advisories in Minnesota, 2023Every wind chill advisory in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.